Alert archive / South Dakota / Flash Flood Warnings in 2010

Flash Flood Warning 71, NWS Sioux Falls, SD

September 2, 2010Brookings County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Sep 2, 2010, 2:35 AM CDT for Brookings County, South Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2010, 2:35 AM CDT (07:35 UTC)
Expired
Sep 2, 2010, 5:30 AM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

County Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 86 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 4:00 AM CDTFLASH FLOODWhite, SDEM REPORTS FLOODING IN THE COUNTY.FLOODING REPORTED FROM BUSHNELL TO WHITE AND NORTH TO THE COUNTY LINE.. TOWNSHIP ROADS ALONG 6 MILE CREEK FROM WHITE NORTHWARD TO COUNTY LINE ARE UNDERWATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 85 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2010-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2010-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

730 
WGUS53 KFSD 020735
FFWFSD
SDC011-021030-
/O.NEW.KFSD.FF.W.0071.100902T0735Z-100902T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
235 AM CDT THU SEP 2 2010

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 530 AM CDT

* AT 230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  THUNDERSTORMS CONTINUE TO REDEVELOP OVER MUCH OF BROOKINGS 
  COUNTY...PRODUCING DOPPLER RADAR RAIN ESTIMATES IN EXCESS OF TWO 
  INCHES PER HOUR. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BROOKINGS...AURORA...BRUCE...SINAI...VOLGA AND WHITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4437 9645 4430 9646 4421 9690 4420 9705
      4452 9707 4455 9666

$$

MJF
2 follow-up statements
909 
WGUS73 KFSD 020843
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
343 AM CDT THU SEP 2 2010

SDC011-021030-
/O.CON.KFSD.FF.W.0071.000000T0000Z-100902T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROOKINGS SD-
343 AM CDT THU SEP 2 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR BROOKINGS COUNTY UNTIL
530 AM CDT...

AT 339 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR HAS ESTIMATED A WIDESPREAD 2 TO 4 INCHES OF RAIN...
ESPECIALLY ACROSS THE EAST CENTRAL AND NORTHEAST PORTIONS OF 
BROOKINGS COUNTY. 

THE THUNDERSTORMS ARE FINALLY MOVING OFF TO THE EAST OF BROOKINGS 
COUNTY. THEREFORE THE FLASH FLOOD THREAT WILL LIKELY END BETWEEN NOW 
AND 530 AM. BE AWARE THAT RUNOFF FROM HEAVY RAIN WILL BE A CONCERN 
EVEN AFTER THE RAIN HAS ENDED. SOME LOCATIONS THAT MAY EXPERIENCE 
FLOODING INCLUDE...BROOKINGS...AURORA...BRUCE...SINAI...VOLGA AND 
WHITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4437 9645 4430 9646 4421 9690 4420 9705
      4452 9707 4455 9666

$$
MJF
188 
WGUS73 KFSD 021026
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
526 AM CDT THU SEP 2 2010

SDC011-021041-
/O.EXP.KFSD.FF.W.0071.000000T0000Z-100902T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROOKINGS SD-
526 AM CDT THU SEP 2 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR BROOKINGS COUNTY
WILL BE ALLOWED TO EXPIRE AT 530 AM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4437 9645 4430 9646 4421 9690 4420 9705
      4452 9707 4455 9666

$$

MJF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 8:30 PM CDT, 6 hours 5 minutes earlier.

Area forecast discussion, Sep 1, 8:30 PM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT WED SEP 1 2010

.DISCUSSION...

SURFACE TROUGH LOCATED OVER CENTRAL SOUTH DAKOTA AT THIS TIME...WITH
CONVECTION BREAKING OUT AHEAD OF THE FEATURE. STRONGEST/MORE
WIDESPREAD ACTIVITY IS PUSHING FROM THE NORTH CENTRAL PART OF THE
STATE INTO THE NORTHEAST WHERE BEST UPPER LEVEL SUPPORT IS
LOCATED...WITH MUCH MORE ISOLATED ACTIVITY EXTENDING SOUTHWESTWARD
ALONG THE WESTERN MOST EDGE OF OUR CWA. STILL ANTICIPATE ACTIVITY TO
BEGIN BUILDING SOUTHWARD INTO OUR WESTERN CWA THROUGH THE LATE
EVENING/EARLY NIGHTTIME HOURS WITH INCREASING MOISTURE TRANSPORT ON
A DEVELOPING LOW LEVEL JET. WITH FAIRLY STRONG SHEAR AND ELEVATED
INSTABILITY CANNOT RULE OUT A MARGINALLY SEVERE STORM DURING THE
EVENING AS THE ACTIVITY PROGRESSES EASTWARD. GOING FORECAST COVERS
THIS SCENARIO WELL...WITH ONLY MINOR UPDATES MADE FOR REAL TIME
TRENDS.  /JM

&&

.AVIATION...

MAIN LINE OF CONVECTION WILL CONTINUE TO PROGRESS EASTWARD THIS
EVENING WITH STRONGEST STORMS REMAINING NORTH OF ALL TAF SITES.
ADDITIONAL SHOWERS DEVELOPING ALONG THE COLD FRONT WILL ALSO MOVE
EASTWARD AND CREATE A SECOND WAVE OF TSTMS THAT SHOULD REMAIN SOUTH
OF KHON BUT IMPACT KFSD AND KSUX AFTER MIDNIGHT. AFTER THESE SYSTEMS
PASS...WINDS WILL SHIFT TO THE NW AND INCREASE...AND WILL REMAIN
RELATIVELY STRONG AND GUSTY DURING THE DAYLIGHT HOURS ON THURSDAY.
/LAFLIN

&&

.PREV DISCUSSION...
AS OF 19Z...UPPER LEVEL TROUGH WORKING OUT OF EASTERN MONTANA INTO
THE WESTERN DAKOTAS. STARTING TO SEE GOOD MOISTURE RETURN WITH
SURFACE DEW POINTS BEGINNING TO CLIMB INTO THE 60S.  MOISTURE FLUX
IS EXPECTED TO REALLY INCREASE LATE THIS AFTERNOON INTO THIS EVENING
AS THE LOW LEVEL JET INCREASES.  PRECIPITABLE WATER INCREASES TO
~1.50 INCHES EAST OF THE JAMES RIVER VALLEY...WHICH IS NEAR TWO
STANDARD DEVIATIONS OF NORMAL.  MEAN STORM MOTION APPEARS TO BE
AROUND 30 KNOTS...SO DO NOT EXPECT FLASH FLOODING WITHOUT TRAINING
OF ECHOS.  WILL THEREFORE NOT ISSUE ANY HEADLINES DESPITE FAIRLY
MOIST ENVIRONMENT. BEST CHANCES FOR PRECIPITATION APPEAR TO ACROSS
THE NORTHERN HALF TO TWO/THIRDS OF THE CWA...WHERE STRONG UPPER
LEVEL DIVERGENCE ASSOCIATED WITH THE UPPER LEVEL WAVE AND JET WILL
AID IN THE NET LIFT. FAIRLY STEEP LAPSE RATES IN THE 750-550 MB
LAYER WILL RESULT IN ELEVATED INSTABILITY (1500-2000 J/KG OF CAPE).
FAIRLY GOOD SPEED SHEAR IN THE LOW LEVELS...BUT VERY LITTLE
INSTABILITY WITH MINIMAL DIRECTIONAL SHEAR. HAVE THEREFORE DROPPED
MENTION OF TORNADOES ACROSS WESTERN CWA IN THE HWO...WITH PRIMARY
THREAT BEING LOW END SEVERE HAIL OR WIND GUSTS.  FAIRLY STRONG COLD
AIR ADVECTION BEHIND THE FRONT ALONG WITH TIGHTENED PRESSURE
GRADIENT WILL CREATE A GOOD SET UP FOR BREEZY CONDITIONS WITH MUCH
COOLER CONDITIONS ON THURSDAY.

CDFNT WL BE ALONG THE I29 CORRIDOR BY 12Z THU AND SHUD MOVE FAIRLY
QUICKLY THRU ERN CWA IN THE MORN AS S/W OVR ND DIGS ESEWD DURING THE
MORN. BEST CHC FOR PRECIP IN THE MORN WL BE IN THE ERN CWA AND
PERSIST AT LEAST WITH A FEW RW- IN THE AFTN AS S/W MOVES ACRS MN.
WNDS WL PICK UP BY MID MORN IN THE W AND ACRS REST OF CWA BY NOON.
MAY APPROACH WND ADVY CRITERIA ACRS WRN CWA IN THE AFTN WITH GUSTS
TO 40 MPH. CAA WL KEEP TEMPS BLO NORM AND WITH MORE CLOUDS EXPECTED
E...HIGH TEMPS WL STRUGGLE TO GET MUCH ABOVE 70.

WL CLEAR OUT ACRS CWA THU NIGHT AND WNDS WL STILL BE GUSTY THRU THE
EVE. HIGH PRES WL SLIDE SEWD THRU THE WRN PLAINS FRI SO BREEZY
CONDITIONS WL PERSIST ON FRI. SHUD START OUT CLEAR WITH CU
REDEVELOPING ACRS THE E BY AFTN. HIGH TEMPS ON FRI WL REMAIN BLO
NORM ACRS THE CWA. COOLEST MORN WL SAT MORN AS WNDS DECREASE. LOWS
SHUD BE IN THE 40S SO IT WL BE ONE OF THE COOLEST MORNING SINCE LATE
MAY. THE WEEKEND LOOKS MILD AND DRY WITH TEMPS GRADUALLY WARMING UP
TO A FEW DEG ABOVE NORM ON SUN.

WRMFNT WL LIFT N ACRS CWA ON MON AND LLM WL INCREASE ACRS THE CWA.
MAY SEE SOME WAA TRW CWA ON MON...ESPEC N OF FNT...WITH CDFNT
SWEEPING EWD ACRS CWA MON NIGHT BRINGING ANOTHER CHC OF STORMS.

NEXT SYS WL BEGIN TO AFFECT CWA MIDDLE OF NEXT WEEK AS FNT LIFTS
BACK N WITH POT FOR OVERRUNNING RAINS EITHER WED NIGHT OR THU. FOR
NOW WL LEAVE WED DRY SINCE ITS 7 DAYS OUT...BUT IF TREND CONTS WL
PBLY ADD POPS TO FCST FOR NEXT WED IN LATER FCSTS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Sep 1, 11:38 AM CDT, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 AM CDT WED SEP 01 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1138 AM CDT WED SEP 01 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA THIS EVENING
INTO TONIGHT.  SOME OF THE STRONGER STORMS MAY BE CAPABLE OF
PRODUCING 60 MPH WINDS AND HAIL TO THE SIZE OF QUARTERS.

FLOODING...
LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSOURI
RIVER BETWEEN FORT RANDALL DAM AND LEWIS AND CLARK LAKE FOR THE
NEXT COUPLE OF WEEKS.

WIND AND FOG...
SOUTH WINDS WILL AVERAGE 20 TO 35 MPH INTO EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 1, 10:23 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1023 PM CDT WED SEP 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     HAIL             17 S PUKWANA            43.53N 99.17W
09/01/2010  E1.00 INCH       BRULE              SD   TRAINED SPOTTER

&&

LAFLIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 10:12 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix33 min
Sep 2, 1:52 AM CDTFlash Flood WarningFSDBrookings3 hr
Sep 2, 3:19 AM CDTSevere Thunderstorm WarningFSDBrookings26 min
Sep 2, 3:52 AM CDTWind AdvisoryFSDAurora, Beadle, Brule, Charles Mix, Davison, Douglas and 3 more15 hr
Sep 2, 8:48 AM CDTRiver Flood WarningFSDBrookings, Moody51 hr

Nearby

Flash Flood Warnings in South Dakota, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.